Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Cleveland, OH

August 7, 2018Lorain County, Medina County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 7, 2018, 12:35 AM EDT for Lorain County, Medina County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 12:35 AM EDT (04:35 UTC)
Expired
Aug 7, 2018, 1:15 AM EDT
In force
40 min
Issued by
NWS Cleveland, OH

Counties Lorain County, OH, Medina County, OH

The radar

The Cleveland radar (KCLE), 28 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 12:40 AM EDTTSTM WND DMG1 W South Amherst, OHMULTIPLES TREES AND LIMBS DOWN JUST SOUTH OF SR-113 ON BAUMHART WITH DOWNED POWER LINES. ALSO SIGNIFICANT DAMAGE TO CORN FIELDS. THIS WAS REPORTED VIA FACEBOOK AND TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS81 KCLE 070435
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1235 AM EDT TUE AUG 7 2018

OHZ009-010-019-020-030-070515-
Huron-Erie-Medina-Lorain-Ashland-
1235 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HURON...ERIE...
WESTERN MEDINA...NORTHERN ASHLAND AND LORAIN COUNTIES...

At 1234 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Vermilion to near
Wakeman to 7 miles southwest of New London. Movement was east at 30
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lorain, Elyria, Medina, Western Vermilion, Vermilion, North
Ridgeville, Avon Lake, Amherst, Grafton, Wellington, Lodi, New
London, Wakeman, Chippewa Lake, Avon, Sheffield Lake, Eaton, Oberlin,
Sheffield and Sullivan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8245 4143 8241 4154 8199 4150 8197
      4135 8197 4135 8188 4099 8190
TIME...MOT...LOC 0434Z 258DEG 26KT 4151 8231 4127 8233 4100 8250 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:19 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 6, 8:19 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
819 PM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure over the mid Atlantic states will weaken and
allow a cold front will move east into the region late tonight.
The front will stall across in the area Tuesday. Low pressure
will move east across Ohio along the boundary Wednesday. Weak
high pressure will build in for Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Front has not made much progress but activity is filling in along
the boundary from Detroit southwest towards Toledo and continuing SW
across Indiana. Will expect the more robust convection to the
west to favor a more southeasterly trajectory where a reservoir
of 3000 J/kg of CAPE remains. Less instability is present to
the east but expect showers with at least scattered
thunderstorms to continue eastward across the area overnight as
the front sinks southward. Main change with the update was to
raise pops in NW Ohio. Can not rule out a severe storm yet
through 11 PM but chances will continue to decrease with the
loss of daytime heating.

Previous discussion...
Radar shows isolated convection now along the lake breeze east
of KCLE and nothing much more across northern OH or nwrn PA. To
our west however convection across southern lower MI is moving
east. The HRRR looks to be having trouble with this so
confidence in its evolution is low. Movement is primarily east
however if the line develops further south it would time into or
at least near KTOL by around 5pm. A severe thunderstorm watch
is just to our west. Capes feeding into the line of storms are
between 2K and 4K J/kg would would expect storms to be
energetic as they move in. The HRRR may have a better handle on
subsequent convection which it develops to our west/northwest
and moves in after 00Z affecting most if not all locations
through the night. Will have likely pops most places with cat
pops northwest. Tuesday would expect showers and thunderstorms
to redevelop as a cold front drifts in from the northwest,
eventually stalling across the area or just to our southeast.
Models bring a short wave east across the region Tuesday night.
With moisture remaining in place will have chance pops for the
evening increasing to likely overnight with the best energy.
Highs Tuesday low to mid 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A somewhat active latter half of the week begins Wednesday with
a cold front draped across the area in the morning, moving east
out of the area by the afternoon. Opted for minor changes to
pops during the day, pushing the likely pops a bit further east
, but have retained mid/high chance pops for most of the area
with some reinforcing mid level energy pushing across the area
Wednesday. Surface high pressure will regain control across the
region Wednesday night into Thursday, and have opted for a dry
forecast Wednesday night through Thursday morning, although a
piece of mid level energy tracking southeast through the
southern Great Lakes may bring a stray shower Thursday morning
into the afternoon. A stronger cold front will push south
through the Great Lakes Thursday settling close to the region
Thursday night and moving into the area on Friday. Pops increase
from Thursday afternoon through Friday from north to south
across the area, with the highest pops on Friday in the mid/high
chance range. Kept temps close to previous forecast, leaning
towards consensus MOS vs. raw guidance. The warmest day on
Thursday could see highs in the mid 80s across the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Model trends are similar but still some doubt as to the timing
of systems in the Long Term Forecast. Both models have low
pressure system centered over Lake Erie by daybreak Saturday.
After that models diverge. GFS pushes low SE of forecast area
Saturday night, then it lifts north over the area again by
daybreak Monday. ECMWF on the other hand moves the low east of
the forecast area Saturday night then moves next system over the
area late Sunday into Monday. Best chance for convection
sometime Friday night into Saturday. Timing still in doubt so
went scattered -tsra both periods. Kept Saturday night into
Sunday dry then low chance pops from Sunday night into Monday.
Temps should remain near normal.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Showers and thunderstorms will continue to develop along a slow
moving frontal boundary extending from near Chicago to Toledo at
00Z. Thunderstorms have decreased in intensity but can not rule out
a few wind gusts to 40 knots or possibly stronger, mainly at NW Ohio
sites through 03Z. Brief heavy rainfall with IFR visibilities also
possible. The trend will be for thunderstorms activity to settle
south with time across TOL and FDY, with rain and scattered
thunderstorms continuing east across the other terminals through
10Z. A lull in activity is expected towards morning with scattered
activity filling back in on Tuesday afternoon. Conditions will
generally be VFR outside of thunderstorms although some MVFR
visibilities possible in the 09-13Z window. MVFR cigs also possible
on Tuesday in the morning with diurnal heating. Winds will be
Southerly ahead of the front, shifting to west or northwest
behind it on Tuesday.

OUTLOOK...Non-VFR possible with patchy morning BR. Non-VFR
likely in thunderstorms Tuesday afternoon through Wednesday.

&&

.MARINE...
Quiet conditions expected on the lake through the rest of the
week as high pressure remains centered south of the lake as a
cold front slowly approaches from the northwest. The front will
move across the lake Tuesday night into Wednesday, with
southwest winds becoming northwest behind the front. Winds will
quickly return to west/southwest flow by Thursday as high
pressure builds back across the lake. Another stronger cold
front will push south across the lake on Friday with winds
becoming northerly. Winds through the period will generally be
10 kts or less.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...Greenawalt
LONG TERM...DJB
AVIATION...KEC
MARINE...Greenawalt
Hazardous weather outlook, Aug 6, 5:44 AM EDT, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
544 AM EDT Mon Aug 6 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
544 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 11:39 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1139 PM EDT MON AUG 6 2018

OHZ012-013-020>022-070445-
Summit-Geauga-Portage-Lake-Medina-
1139 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
GEAUGA...NORTHEASTERN MEDINA...LAKE AND NORTHERN SUMMIT COUNTIES...

At 1139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Willowick to near Warrensville
Heights to near Strongsville to 7 miles north of Wellington. Movement
was east at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Painesville, Willowick, Ravenna, Chardon, Fairport Harbor, Cuyahoga
Falls, Euclid, Mentor, Brunswick, Kent, Solon, Willoughby, Hudson,
Twinsburg, Eastlake, Streetsboro, Macedonia, South Russell, Madison
and Middlefield.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4185 8101 4114 8100 4120 8197 4127 8197
      4128 8157 4135 8159 4135 8140 4144 8137
      4145 8139 4156 8139 4157 8149 4164 8149
      4174 8135
TIME...MOT...LOC 0339Z 272DEG 18KT 4160 8143 4142 8159 4129 8186 4128
8219
Local storm report, Aug 6, 11:40 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1140 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 NE LORAIN             41.47N 82.15W
08/06/2018                   LORAIN             OH   EMERGENCY MNGR

            TREES INTO HOUSES, WIRES DOWN FROM STATE
            ROUTE 611 NORTH TO ALONG STATE 6 TO
            SHEFFIELD LAKE.

&&
Local storm report, Aug 6, 11:51 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1151 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 N CLEVELAND           41.51N 81.67W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            A PICTURE FROM SOCIAL MEDIA SHOWED LARGE
            TREE LIMB BLOWN DOWN AND BLOCKING ROAD NEAR
            2000 E 31ST STREET.

&&

MG
Local storm report, Aug 7, 12:07 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1207 AM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     BROOK PARK              41.40N 81.82W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREE DOWN GLENWAY RD, TREE DOWN WITH
            MULTIPLE POWER LINES DOWN.

&&
Local storm report, Aug 7, 12:10 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1210 AM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     2 N CLEVELAND           41.51N 81.67W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            A PICTURE FROM SOCIAL MEDIA SHOWED LARGE
            TREE LIMB BLOWN DOWN AND BLOCKING ROAD NEAR
            2000 E 31ST STREET.

1130 PM     TSTM WND DMG     2 NE LORAIN             41.47N 82.15W
08/06/2018                   LORAIN             OH   EMERGENCY MNGR

            TREES INTO HOUSES, WIRES DOWN FROM STATE
            ROUTE 611 NORTH TO ALONG STATE 6 TO
            SHEFFIELD LAKE.

1053 PM     TSTM WND GST     3 N CLEVELAND           41.52N 81.68W
08/06/2018  M40 MPH          CUYAHOGA           OH   ASOS

1042 PM     TSTM WND DMG     CASTALIA                41.40N 82.81W
08/06/2018                   ERIE               OH   PUBLIC

            SEVERAL POLES AND TREES DOWN ON MAIN ST. AND
            STATE ROUTE 269 NORTH TO STATE ROUTE 6.

1028 PM     TSTM WND GST     SANDUSKY                41.45N 82.71W
08/06/2018  M55 MPH          ERIE               OH   TRAINED SPOTTER

            TSTM WITH WIND AND HEAVY RAIN.

0817 PM     FUNNEL CLOUD     2 WNW MAUMEE            41.58N 83.69W
08/06/2018                   LUCAS              OH   LAW ENFORCEMENT

            FUNNEL CLOUD I475 AND DUSSEL DR.

0510 PM     TSTM WND DMG     2 N HUNTING VALLEY      41.50N 81.41W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREE DOWN CHAGRIN RIVER RD AND CEDAR.

0503 PM     TSTM WND DMG     1 SSW GATES MILLS       41.52N 81.42W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREES AND WIRES DOWN.

0439 PM     TSTM WND DMG     1 SW GATES MILLS        41.52N 81.42W
08/06/2018                   CUYAHOGA           OH   PUBLIC

            TREE DOWN IN THE WEST BOUND LANE OF GATES
            MILLS BLVD.

0436 PM     TSTM WND DMG     WICKLIFFE               41.60N 81.47W
08/06/2018                   LAKE               OH   PUBLIC

            WIRES AND TREES DOWN, ROCKEFELLER RD. THE
            ROAD WAS COMPLETELY BLOCKED.

0415 PM     TSTM WND GST     1 ENE RICHMOND HEIGHTS  41.57N 81.48W
08/06/2018  M58 MPH          CUYAHOGA           OH   PUBLIC

&&
Special weather statement, Aug 7, 12:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1235 AM EDT TUE AUG 7 2018

OHZ009-010-019-020-030-070515-
Huron-Erie-Medina-Lorain-Ashland-
1235 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HURON...ERIE...
WESTERN MEDINA...NORTHERN ASHLAND AND LORAIN COUNTIES...

At 1234 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Vermilion to near
Wakeman to 7 miles southwest of New London. Movement was east at 30
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lorain, Elyria, Medina, Western Vermilion, Vermilion, North
Ridgeville, Avon Lake, Amherst, Grafton, Wellington, Lodi, New
London, Wakeman, Chippewa Lake, Avon, Sheffield Lake, Eaton, Oberlin,
Sheffield and Sullivan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8245 4143 8241 4154 8199 4150 8197
      4135 8197 4135 8188 4099 8190
TIME...MOT...LOC 0434Z 258DEG 26KT 4151 8231 4127 8233 4100 8250

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:54 PM EDTSpecial Marine WarningCLE2 hr
Aug 6, 10:07 PM EDTSpecial Weather StatementCLEErie, Huron, Sandusky, Seneca53 min
Aug 6, 10:13 PM EDTSevere Thunderstorm WarningCLEErie, Sandusky47 min
Aug 6, 10:34 PM EDTSpecial Weather StatementCLEHancock, Wood56 min
Aug 6, 11:01 PM EDTSpecial Weather StatementCLECuyahoga, Lorain59 min
Aug 6, 11:09 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain66 min
Aug 6, 11:16 PM EDTSpecial Weather StatementCLESandusky, Seneca44 min
Aug 6, 11:36 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain3 hr
Aug 6, 11:39 PM EDTSpecial Weather StatementCLEGeauga, Lake, Portage66 min
Aug 6, 11:57 PM EDTAreal Flood AdvisoryCLELucas, Wood3 hr
Aug 7, 1:15 AM EDTSpecial Weather StatementCLEMedina, Summit60 min

Nearby

Special Weather Statements in Ohio, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.